Oklahoma, 2011

Flash Flooding and Flood in Oklahoma, November 6 to 7, 2011

November 6 to 7, 2011 · NWS OUN · 7 events in 3 counties and zones

A line of thunderstorms with heavy rainfall developed over parts of southern Oklahoma during the evening hours and continued for several hours of the 6th. The line moved little and widespread Rainfall totals of 5-9 inches were reported across parts of Jefferson, Carter and Murray counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms with heavy rainfall developed over parts of southern Oklahoma during the evening hours and continued for several hours of the 6th. The line moved little and widespread Rainfall totals of 5-9 inches were reported across parts of Jefferson, Carter and Murray counties. Numerous roadways had to be closed due to the them being impassable. A few buildings also took in water, especially near Turner Falls and Sulphur. The rainfall finally moved further north early on the 7th, with less flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 6, 9:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 6, 9:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
948 PM CST SUN NOV 6 2011

.AVIATION...
LITTLE CHANGE FROM PREV FORECAST. THUNDERSTORMS CONTINUE VICINITY OF
WEAK SURFACE BOUNDARY FROM N TX INTO CENTRL OK. EXPECT THUNDERSTORMS
TO GRADUALLY EXPAND NWWD OVERNIGHT AS UPPER TROUGH APPROACHES.
WIDESPREAD MVFR/IFR CIGS EXPECTED WITH WIDEPSREAD SHOWERS AND
THUNDERSTORMS ALSO EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 948 PM CST SUN NOV 6 2011/

.UPDATE...
PRECIPITATION DEVELOPMENT ON SCHEDULE THIS EVENING... WITH A
DECENT LINE OF THUNDERSTORMS EXTENDING FROM THE EASTERN PORTION OF
OUR TEXAS COUNTIES... NORTHEAST INTO PARTS OF CENTRAL OKLAHOMA.
HEAVY RAINFALL HAS BEEN THE MAIN STORY WITH THE THUNDERSTORMS...
ESPECIALLY OVER PARTS OF SOUTH CENTRAL OKLAHOMA AND ADJACENT AREAS
OF WESTERN NORTH TEXAS. AREAS FROM SOUTHEAST JEFFERSON TO PARTS OF
CLAY COUNTY HAVE LIKELY SEEN OVER TWO INCHES OF RAINFALL. WILL
MONITOR RADAR TRENDS FOR THE POSSIBILITY OF ANY HYDRO PRODUCT
NECESSITY.

WE WILL ALSO HAVE TO MONITOR VISIBILITY TRENDS TO THE NORTHEAST
OF A SLOW MOVING WARM FRONT THAT IS NEAR THE I-44 CORRIDOR. DEW
POINT TEMPERATURES IN THE LOWER 60S ADVECTING INTO 30S AND LOW 40S
MAY YIELD SOME FOG FORMATION. THE BOUNDARY HAS SLOWED OVER THE
LAST FEW HOURS... BUT WE DO EXPECT IT TO ONCE AGAIN MOVE NORTH AND
WEST AS WINDS OFF THE SURFACE RESPOND TO THE STRONG STORM SYSTEM
MOVING TOWARD THE SOUTHERN PLAINS. ZFP OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 545 PM CST SUN NOV 6 2011/

AVIATION...
LOW CLOUDS SHOULD SPREAD BACK NWWD THIS EVENING WITH WIDESPREAD
MVFR/IFR CONDITIONS EXPECTED. SCATTERED SHOWERS/ISOLD TSTMS FROM N
TX INTO SE OK MAY AFFECT AREAS FROM KSPS TO KOKC THIS EVENING WITH
PRECIP BECOMING MORE WIDESPREAD LATER TONIGHT INTO MONDAY.

PREV DISCUSSION... /ISSUED 358 PM CST SUN NOV 6 2011/

DISCUSSION...
LOW CLOUDS REMAIN ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AT
MID AFTERNOON WITH WIDELY SCATTERED SHOWERS OCCURRING ON THE
WESTERN FRIDGE OF THE CLOUD COVER.  LOW CLOUDS SHOULD BEGIN TO
PUSH AND DEVELOP BACK TO THE WEST AND NORTH THIS EVENING AND
OVERNIGHT AS A STRONG TROUGH APPROACHES FROM THE WEST.   SHOWERS
AND SOME THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
AS BETTER MOISTURE IS LIFTED NORTHWARD.  ELEVATED INSTABILITY
AND DEEP LAYER SHEAR SHOULD BE SUFFICIENT FOR SOME SEVERE
HAIL REPORTS. SOME ADVECTION FOG MAY FORM ACROSS PARTS OF
NORTHWEST OKLAHOMA BY EARLY MONDAY MORNING MAINLY ALONG AND
NORTHWEST OF A FRONTAL BOUNDARY.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY INTO
MONDAY NIGHT AS THE UPPER TROUGH MOVES ACROSS ARIZONA AND NEW
MEXICO.  STILL SOME UNCERTAINTIES WITH REGARDS TO SEVERE WEATHER
POTENTIAL DURING THIS TIME PERIOD. WIDESPREAD RAINFALL AND CLOUDS
MAY LIMIT THE AMOUNT OF INSTABILITY FOR STRONG TO SEVERE
STORMS...BUT SOUTHWEST 1/4 OF THE FA APPEARS TO BE MOST LIKELY
AREA FOR SEVERE STORMS WITH LARGE HAIL (GOLFBALLS) AND DAMAGING
WINDS.

THE MAIN UPPER TROUGH SHOULD MOVE EAST OF THE AREA BY MID TO LATE
DAY TUESDAY. COOLER AND MUCH DRIER AIR WILL MOVE INTO REGION
BEHIND THIS SYSTEM...WITH A GRADUAL WARM UP AFTER WEDNESDAY. GFS
SHOWS ANOTHER SYSTEM APPROACHING THE AREA AROUND SUNDAY OF NEXT
WEEKEND. GFS ENSEMBLE MEMBERS HAVE A RATHER LARGE SPREAD IN
POSSIBILITIES BUT WILL LEAVE A MENTION OF STORMS IN FOR NEXT
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  57  70  60  64 /  50  80  80  30
HOBART OK         51  68  54  62 /  30  70  60  10
WICHITA FALLS TX  59  72  58  72 /  60  80  70  20
GAGE OK           37  65  44  53 /  10  70  50  30
PONCA CITY OK     50  67  58  63 /  30  80  90  50
DURANT OK         63  72  62  73 /  70  50  90  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

08/02
Hazardous weather outlook, Nov 6, 11:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CST SUN NOV 6 2011

OKZ004>048-050>052-TXZ083>090-071000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CST SUN NOV 6 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...AND SOME MAY PRODUCE
HAIL.

DISCUSSION...
GULF MOISTURE WILL STEADILY INCREASE THROUGH TONIGHT AS A STORM
SYSTEM APPROACHES FROM THE WEST.  THIS WILL RESULT IN WEAK TO
MODERATE INSTABILITY.  BY MID EVENING...A DEVELOPING LOW LEVEL JET
WILL PROVIDE LIFT...WHILE ALSO TRANSPORTING MORE UNSTABLE AIR
NORTHWARD FROM CENTRAL TEXAS. THIS WILL LEAD TO THUNDERSTORM
DEVELOPMENT IN THE EVENING AND OVERNIGHT HOURS GENERALLY FROM
SOUTHERN OKLAHOMA UP THROUGH CENTRAL AND EASTERN OKLAHOMA. STORMS
MAY THEN DEVELOP BACK TOWARD WESTERN NORTH TEXAS AND WESTERN
OKLAHOMA LATE IN THE NIGHT.

ANY OF THE STORMS THAT FORM TONIGHT WILL BE CAPABLE OF PRODUCING
MARGINALLY SEVERE HAIL SLIGHTLY LARGER THAN QUARTERS. IF A STORM CAN
REMAIN ISOLATED FOR ANY LENGTH OF TIME...THE SHEAR WILL ALSO FAVOR
MESOCYCLONES THAT COULD ENHANCE THE CHANCE OF DAMAGING WINDS...
MAINLY IN SOUTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY NOV 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS MONDAY THROUGH MONDAY
NIGHT. EARLY IN THE DAY THE PRIMARY HAZARD WILL BE MARGINALLY SEVERE
HAIL. DURING THE AFTERNOON AND EVENING... HOWEVER...AN ORGANIZED
EVENT MAY UNFOLD...WITH SUPERCELL STORMS GRADUALLY MERGING TO FORM A
SQUALL LINE. THIS WILL LIKELY OCCUR FROM WEST TEXAS INTO SOUTHWEST
OKLAHOMA...AND THE RISK OF SEVERE WEATHER IS GREATEST TO THE WEST OF
A LINE FROM CHEYENNE TO CHICKASHA TO HENRIETTA TEXAS. THE SQUALL
LINE MAY CONTINUE TO PRODUCE STRONG WINDS AS IT MOVES EAST ACROSS
OKLAHOMA LATE MONDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM MONDAY.

In the hours before

Special weather statement, Nov 6, 9:08 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CST SUN NOV 6 2011

OKZ040-041-046-070345-
CARTER OK-GARVIN OK-MURRAY OK-
908 PM CST SUN NOV 6 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

AT 908 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER MILO...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3460 9716 3445 9695 3421 9731 3433 9744
Special weather statement, Nov 6, 10:12 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CST SUN NOV 6 2011

OKZ041-042-047-070445-
JOHNSTON OK-MURRAY OK-PONTOTOC OK-
1012 PM CST SUN NOV 6 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND
PONTOTOC COUNTIES.

AT 1012 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE OF THE
ARBUCKLES...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3457 9670 3434 9704 3437 9704 3437 9711
      3445 9721 3464 9699 3464 9693 3468 9694
      3470 9692
Special weather statement, Nov 6, 10:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1019 PM CST SUN NOV 6 2011

OKZ045-046-070515-
CARTER OK-JEFFERSON OK-
1019 PM CST SUN NOV 6 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND JEFFERSON
COUNTIES.

THUNDERSTORMS HAVE PRODUCED HEAVY RAINFALL FROM SOUTHEAST JEFFERSON
COUNTY THROUGH WESTERN CARTER AND SOUTHERN MURRAY COUNTIES THIS
EVENING. 2 TO 4 INCHES OF RAIN HAS FALLEN SINCE ABOUT 6 PM IN THESE
AREAS. ADDITIONAL THUNDERSTORMS MAY PRODUCE ANOTHER INCH OR TWO OF
RAIN IN THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3404 9798 3429 9759 3429 9757 3430 9756
      3441 9740 3438 9735 3438 9730 3432 9711
      3406 9752 3407 9756 3404 9756 3398 9766
      3398 9769 3395 9770 3387 9784

The radar

The Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jefferson

When
November 6, 11:00 PM CST to November 7, 2:00 AM CST
Where
Jefferson County, 2.46 mi WSW of Cornish to 1.57 mi WNW of Ringling
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.147, -97.640

Some county roads were impassable. Pine Street was closed just west of town. Highway 89 near Long Branch Creek was partially underwater 1 mile south of town.

Flash Flood, Carter

When
November 6, 11:30 PM CST to November 7, 1:30 AM CST
Where
Carter County, 1.99 mi NE of Healdton to 1.86 mi NW of Healdton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.248, -97.463

A few streets in the town of Healdton were closed due to high water. Other county roads around town were closed as well.

Flood, Murray

When
November 7, 12:00 AM CST to 1:00 AM CST
Where
Murray County, 1.06 mi SE of Sulphur to 0.87 mi SW of Sulphur
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.499, -96.957

A resident of Sulphur measured over 5 inches of rainfall. Over a foot of water had accumulated in the areas of town.

Flash Flood, Murray

When
November 7, 1:00 AM CST to 2:45 AM CST
Where
Murray County, 0.69 mi S of Turner Falls to 3.85 mi N of Dougherty
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.420, -97.150

Several foot bridges were damaged from the high water in the park. A few of the outbuildings in the park were flooded. High water from the creek strand a few people at the park.

Flash Flood, Murray

When
November 7, 1:30 AM CST to 2:45 AM CST
Where
Murray County, 1.9 mi SE of Davis to 1.97 mi WSW of Davis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.477, -97.101

A culvert was washed out on Hanover Street between Cherry Road and Highway 7.

Flash Flood, Murray

When
November 7, 2:00 AM CST to 3:30 AM CST
Where
Murray County, 0.57 mi W of Sulphur to 0.93 mi SW of Sulphur
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.510, -96.980

A few streets in Sulphur were closed for several hours before opening back by late morning.

Flash Flood, Murray

When
November 7, 3:20 AM CST to 4:30 AM CST
Where
Murray County, 3.28 mi WSW of Hickory to 3 mi SE of Sulphur
Cause
Heavy Rain
Reported by
Public
Coordinates
34.548, -96.916

A few homes were flooded along 10th Street and along 15th Street near Muskogee and Vinitia Streets. The athletic complex in town was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353636, 353638, 353640, 353644, 353648, 353646, 353650.